You are viewing AANS Neurosurgeon Volume 26, Number 2, 2017. View our current issue, Volume 26, Number 3, 2017

AANS Neurosurgeon | Volume 26, Number 2, 2017

Advertisement

The Understudied Consequences of Peripheral Neuropathy after Chemotherapy

Breast cancer patients can suffer years after treatment

 

Researchers from UC Davis, UCLA and other institutions have found that peripheral neuropathy, which causes pain, numbness, and tingling in hands and/or feet, can bother early-stage breast cancer patients years after completing chemotherapy. In addition, a systematic literature review found only a handful of studies that tracked long-term peripheral neuropathy, leaving little data for patients and clinicians to make informed decisions.

“Until recently, the really strong focus has been to identify treatments to reduce breast cancer recurrence and mortality,” said Joy Melnikow, a co-author who directs the Center for Healthcare Policy and Research at UC Davis. “I think we’ve reached the point now where we need to ask questions about the adverse effects that come along after curative treatments. We need to balance what are sometimes small therapeutic benefits with the risk of long-term adverse events.” 

Click here to read more.

Leave a Reply

Be the first to reply using the above form.